From the Blogposts » inbox

Sinus Headache or Migraine?

ElavilI saw my ENT again today for another follow-up to see if the scar band in my left passage had grown back together and blocked her access to my sinuses (it was back but not blocking access), but our biggest concern of the visit was the headaches I’ve been getting the last week. Headaches on a scale bad enough to take multiple narcotics per day were a clue to us that my sinuses were not going to get any better without surgery.

After surgery and the initial recovery from the trauma in my head, my headaches were pretty much gone. I had one or two, which I’d chalked up to a weather front passing through. After this weekend, though, it was a whole new ballgame. I’ll see if I can accurately describe the one I had yesterday.

Imagine if someone had their hand inside your brain, fingers up, palm forward, and was scooping and pushing everything to the top front of your skull. That’s where the pressure was and that’s where there was a very strange trauma feel to the area inside my head just in front of my ears, but right behind my face. Topping that off was a sensation that happened for the first time: jiggly vision. I was staring at my dinner plate and the food was jiggling like Jell-O. I couldn’t tell if my eyes were shaking or if it was all in my head.

I took a Vicodin pretty early to cut it off at the pass. Nothing. Four hours later, I took one of the leftover hydromorphone pills (a derivative of morphine) from my recovery meds. Nothing. Not even a hint of relief. Whatever this is, it’s immune to opiates. Could it really be a migraine? My mom gets them, but I have no personal experience of what they are like, and I don’t seem to be sensitive to light, though sound is another issue.

She gave me 3 days of steroids to see if it’s swelling anywhere in my sinuses, but wasn’t hopeful that it would work, so she wrote me another script for the next time I get a headache after my steroid burst: Elavil (Amitriptyline). It’s in the same class as anti-depressants, but Sue approved of it for this use, and my ENT said she gets migraines also and takes it when needed. The downside is that it can take weeks to affect the migraines, and even then, sometimes only after increasing the dosage. Because of that, she said I will just have to grin and bear it and that there is no danger with taking what I take now, other than the combination will make me pretty tired pretty fast, so she suggested taking the Elavil around 7pm to sleep pretty soundly from about 9-10pm through the night. I may actually like that, since I often don’t get to sleep until midnight if my brain is full of work things.

(Note: I’m allergic to NSAIDs, so no suggesting Advil or other traditional migraine meds with aspirin, m’kay?)

Anyone else have experience with migraines who has found relief with our without Elavil?

Comments

  1. Anonymous says:

    Grin and Bear it? Yikes! From a migraine sufferer, there is no such thing. This may be an over share, (feel free to delete if you like), but I only get them when my hormones change. Not that I am suggesting you are having hormone fluctuations. Just that I know what a migraine feels like and I can’t just grin and bear it. Traditional OTC’s do not work for me either. I was on Relpax for a while until I got fed up with having to see the doctor for a med recheck. To me, that is pointless. I don’t have so much sensitivity to light as I do to sound. I have always had problems with the types of pain meds you are on giving me migraines. Morphine (and it’s brothers and sisters) are the worst for me. I hope that your new medication works out.

    • Hmmmmm…. t-shots could be causing the same effect. We’re going to be analyzing my levels Friday anyway. So you’re saying that taking the pain meds may be making it worse instead of better? I’m taking them for headaches that are there… so the wondering would be if they trigger a later migraine.

  2. MiddleAgedLady says:

    Imitrex. I used to get horrible migraines related to TMJ, jaw-joint dysfunction. First I took Midrin (years ago) but Imitrex beats it to pieces. The pill actually disintegrates on your tongue and results are very fast.

    I sure hope you settle on a solution soon! I’m so proud of your new career/CF awareness opportunities. We don’t need something like this slowing you down!